Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS Wilmington, OH

May 31, 2002Dearborn County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2002, 8:24 PM EDT for Dearborn County, Indiana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 8:24 PM EDT (00:24 UTC)
Expired
May 31, 2002, 9:15 PM EDT
In force
51 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Dearborn County, IN

The radar

The Cincinnati radar (KILN), 104 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:35 PM EDTHail 0.75Moores Hill, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 6:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS51 KILN 010024
SVRILN
INC029-010115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
723 PM EST FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEARBORN COUNTY IN SOUTHEAST INDIANA...

* UNTIL 815 PM EST...

* AT 723 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MOORES HILL...OR ABOUT
  9 MILES SOUTHEAST OF BATESVILLE...MOVING SOUTHEAST AT 45 MPH. 
  THIS STORM HAS PRODUCED NICKEL SIZE HAIL IN BATESVILLE.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AURORA...
  BRIGHT...
  GREENDALE...
  HIDDEN VALLEY...
  LAWRENCEBURG...
  MOORES HILL...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:30 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 31, 3:30 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT FRI MAY 31 2002

WITH BROAD UPPER RIDGE BECOMING DOMINANT OVER THE CENTRAL
CONUS...NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH SUNDAY OVER THE
OHIO VALLEY.  SHORT WAVES MOVING ALONG IN THE NORTHWEST FLOW WILL
COMBINE WITH SFC BASED INSTABILITY AND VARIABLE AMOUNTS OF SFC
CONVERGENCE TO TRIGGER SCT TSRA THROUGH THE WEEKEND.

SFC MAP HAS COLD FRONT NEAR LAKE ERIE DROPPING SLOWLY SOUTH TOWARD
OUR CWA.  DEW POINTS ARE NOTICEABLY DRIER IN THE 50S ON THE NORTH
SIDE OF THE FRONT IN CONTRAST TO OUR UPPER 60S.  THOUGH CURRENT
ACTIVITY IS CONCENTRATED IN NEW YORK...PLENTY OF CU HAVE FORMED OVER
OUR AREA AHEAD OF THE FRONT AND I EXPECT SCT TSRA TO DEVELOP LATE
THIS AFTERNOON INTO THIS EVENING.

WATCH BOX TO OUR NORTHEAST PORTENDS POSSIBLE WATCH FOR US LATER
TODAY.  WITH STRONG INSTABILITY AND RATHER FAVORABLE WIND
FIELDS...THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH THE
WEEKEND.

AFTER THIS EVENINGS TSRA DIE OUT...TONIGHT WILL BE PARTLY CLOUDY
WITH SOME DRIER AIR WORKING DOWN BEHIND THE FRONT.  MORE WARM AIR
AND MOISTURE ADVECTION WILL OCCUR ON SATURDAY AHEAD OF ANOTHER FRONT
DROPPING SOUTH LATER IN THE DAY.  WITH THE FRONT MOVING IN
LATER...ILL GO WITH 30% CHANCE FOR TSRA LATE.  WITH THE FRONT
REMAINING IN THE AREA SATURDAY NIGHT AND SUNDAY ILL KEEP CHANCE
TSRA FOR BOTH PERIODS.

FWC TEMPS APPEAR A BIT TOO COOL EXCEPT FOR SATURDAY...SO ILL RAISE
FWC ACCORDINGLY.

.ILN...NONE.

CONIGLIO

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:09 PM EDTSevere Thunderstorm WarningILNRipley36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.